T Nation

Prednisone and Training

Hey guys, i never take prescriptions but 1 week ago i went deaf in my left ear from what doctors believe is a virus. They put me on the standard meds for this issue, valtrex 3x a day for 7 days and Prednisone 80mg for a week followed by taper.

I know muscle atrophy and weight gain are side effects. Should i continue with my usual strong lifts 5x5 program and eating 500 above maintenance surplus for muscle gain or is their a more an intelligent way to do this.

Why the hell would you need all that shit for a virus? Was it so virulent that you were in danger of permanent or bodily damage?

Fucking doctors over-prescribe everything.

agreed, second opinion that bullshit and look for alternative ways.

i normally search for the alternative route every time, i haven’t relied on a prescription for years. But i wasn’t about to fuck around with this one, i spoke to 3 doctors and all of them voiced that it was critical for me to reduce damage to the nerves of my ear by reducing inflammation and use valtex to stop the growth of the virus attacking the nerve.

The majority of sudden hear loss cases are caused by a virus, the majority of those viruses are from the herpes family. Again, i value my hearing and if it means taking a hit with these scripts for a short time that is is worth negating any scarring to the ear nerves and possible permanent hearing loss.

Many on this site are correct when questioning the docs about a number of different things (often nutrition), including over prescribing meds. But, if the diagnosis of viral labyrinthitis or vestibular neuritis is established, then steroids can certainly be indicated. You guys are out of your league on this one, and I agree with his doc. I would not recommend going off the steroids or trying alternative therapies in this scenario.

For the OP: A short course of prednisone is not likely to have major impact on muscle atrophy. It may make you hungry, hyper, or moody, but muscle atrophy with a ~10 day course of prednisone is not likely.

Disclaimer: I’m A doctor, but not YOUR doctor. Plus, I’m in a sub specialized field not even remotely related to this issue. I did not stay in a Holiday Inn Express, but I did go to med school.

GMC, i appreciate your input. I understand your not specialized in endocrinology however would you advise me on this. I’m only going to use 80mg for the recommended 7 days followed by taper. Do you think i can get away with a taper of 10mg every week? I hear it is rough getting off this stuff and people like to move down 5mg a week to avoid feeling like total shit.

Were you implying that i could go from 80mg to 0mg of prednisone given that i was only taking 80mg for 7 days?

[quote]lzqosoz94 wrote:
GMC, i appreciate your input. I understand your not specialized in endocrinology however would you advise me on this. I’m only going to use 80mg for the recommended 7 days followed by taper. Do you think i can get away with a taper of 10mg every week? I hear it is rough getting off this stuff and people like to move down 5mg a week to avoid feeling like total shit.

Were you implying that i could go from 80mg to 0mg of prednisone given that i was only taking 80mg for 7 days?[/quote]

I would not deviate from what your doctor is prescribing you. The horror stories about steroids are often related to long term use (like months or more), not what you’re describing to me. Listen to your doctor, not someone on an internet message board.

I cannot speak for you, but for me my hearing is more important than any muscle gain/loss from taking prednisone for 1-2 months. Though personally I suspect you will notice minimal or no changes in gym performance. You may retain some water weight or potentially be a little more hungry, but I still don’t think you’re going to lose muscle mass. Just my opinion though.

Again much appreciated, i’ve responded very oddly to the prednisone. I haven’t seen any additional water gain or appetite, but i have felt like i’m on an adrenaline drip. Running everywhere instead of walking, twitchy, talkative, warm. The doctor intends to bring me down real quick, my hearing is already 70% back, dropping to 60mg now, than in 7 days --> 35mg, than 7 days --> 15mg, than none. Quick taper, hope it doesn’t make for to many rough mornings.

  1. Your doctor is exactly right to do what he/she has done in this situation. This is why you DONT TAKE MEDICAL ADVICE FROM A FORUM ON A SITE LIKE “TESTOSTERONE NATION” when it involves challenging a medically licensed professional.

  2. GMC is also right: the side effects from Pred happen for people who stay on it for extended periods (months, etc.). Some people have to stay on it indefinitely for chronic inflammatory conditions, adrenal insufficiency, etc. I’ve been on 40mg/day for 3 months at a stretch before and then tapered. Biggest thing I got was weight gain, but this was coincident with eating more than I ever have in my life (secondary to the Pred, but, at the time, it was exactly what I needed). Take the Prednisone as your physician suggests.

  3. DONT TAKE MEDICAL ADVICE FROM A FORUM ON A SITE LIKE “TESTOSTERONE NATION” when it involves challenging a medically licensed professional.